Diabetes mellitus associated with atypical antipsychotic medications

New case report and review of the literature

John Muench, Marc Carey

Research output: Contribution to journalArticle

59 Citations (Scopus)

Abstract

Background: Since the introduction of atypical antipsychotic medications, beginning with clozapine in 1990, several case reports in the psychiatric literature have suggested that they might be associated with new onset of diabetes mellitus as well as with diabetic ketoacidosis. Methods: We report the case of a 38-year-old patient with schizophrenia who suddenly developed diabetes mellitus and ketoacidosis 12 months after starting olanzapine. Similar cases in the literature were found through a MEDLINE-assisted search using the key words "schizophrenia," "diabetes mellitus," "ketoacidosis," and "adverse drug reaction". Results: Including this case, 30 patients have been reported in the literature to have developed diabetes or have lost diabetic control after starting clozapine, olanzapine, or quetiapine. Twelve of these 30 developed diabetic ketoacidosis. Two limited quantitative studies have added evidence toward this association. Conclusion: Although a causal relation has not been definitively proved, the number of cases reported in the literature suggests there might be an association between atypical antipsychotic medications and diabetes mellitus. Primary care physicians who care for patients with schizophrenia should be aware of this possible association.

Original languageEnglish (US)
Pages (from-to)278-282
Number of pages5
JournalJournal of the American Board of Family Practice
Volume14
Issue number4
StatePublished - Jul 2001

Fingerprint

olanzapine
Antipsychotic Agents
Diabetes Mellitus
Diabetic Ketoacidosis
Schizophrenia
Ketosis
Clozapine
Primary Care Physicians
Drug-Related Side Effects and Adverse Reactions
MEDLINE
Psychiatry
Patient Care

ASJC Scopus subject areas

  • Public Health, Environmental and Occupational Health
  • Family Practice

Cite this

@article{f1f1227518a845b1aff5fb0e0dda9958,
title = "Diabetes mellitus associated with atypical antipsychotic medications: New case report and review of the literature",
abstract = "Background: Since the introduction of atypical antipsychotic medications, beginning with clozapine in 1990, several case reports in the psychiatric literature have suggested that they might be associated with new onset of diabetes mellitus as well as with diabetic ketoacidosis. Methods: We report the case of a 38-year-old patient with schizophrenia who suddenly developed diabetes mellitus and ketoacidosis 12 months after starting olanzapine. Similar cases in the literature were found through a MEDLINE-assisted search using the key words {"}schizophrenia,{"} {"}diabetes mellitus,{"} {"}ketoacidosis,{"} and {"}adverse drug reaction{"}. Results: Including this case, 30 patients have been reported in the literature to have developed diabetes or have lost diabetic control after starting clozapine, olanzapine, or quetiapine. Twelve of these 30 developed diabetic ketoacidosis. Two limited quantitative studies have added evidence toward this association. Conclusion: Although a causal relation has not been definitively proved, the number of cases reported in the literature suggests there might be an association between atypical antipsychotic medications and diabetes mellitus. Primary care physicians who care for patients with schizophrenia should be aware of this possible association.",
author = "John Muench and Marc Carey",
year = "2001",
month = "7",
language = "English (US)",
volume = "14",
pages = "278--282",
journal = "Journal of the American Board of Family Medicine",
issn = "1557-2625",
publisher = "American Board of Family Medicine",
number = "4",

}

TY - JOUR

T1 - Diabetes mellitus associated with atypical antipsychotic medications

T2 - New case report and review of the literature

AU - Muench, John

AU - Carey, Marc

PY - 2001/7

Y1 - 2001/7

N2 - Background: Since the introduction of atypical antipsychotic medications, beginning with clozapine in 1990, several case reports in the psychiatric literature have suggested that they might be associated with new onset of diabetes mellitus as well as with diabetic ketoacidosis. Methods: We report the case of a 38-year-old patient with schizophrenia who suddenly developed diabetes mellitus and ketoacidosis 12 months after starting olanzapine. Similar cases in the literature were found through a MEDLINE-assisted search using the key words "schizophrenia," "diabetes mellitus," "ketoacidosis," and "adverse drug reaction". Results: Including this case, 30 patients have been reported in the literature to have developed diabetes or have lost diabetic control after starting clozapine, olanzapine, or quetiapine. Twelve of these 30 developed diabetic ketoacidosis. Two limited quantitative studies have added evidence toward this association. Conclusion: Although a causal relation has not been definitively proved, the number of cases reported in the literature suggests there might be an association between atypical antipsychotic medications and diabetes mellitus. Primary care physicians who care for patients with schizophrenia should be aware of this possible association.

AB - Background: Since the introduction of atypical antipsychotic medications, beginning with clozapine in 1990, several case reports in the psychiatric literature have suggested that they might be associated with new onset of diabetes mellitus as well as with diabetic ketoacidosis. Methods: We report the case of a 38-year-old patient with schizophrenia who suddenly developed diabetes mellitus and ketoacidosis 12 months after starting olanzapine. Similar cases in the literature were found through a MEDLINE-assisted search using the key words "schizophrenia," "diabetes mellitus," "ketoacidosis," and "adverse drug reaction". Results: Including this case, 30 patients have been reported in the literature to have developed diabetes or have lost diabetic control after starting clozapine, olanzapine, or quetiapine. Twelve of these 30 developed diabetic ketoacidosis. Two limited quantitative studies have added evidence toward this association. Conclusion: Although a causal relation has not been definitively proved, the number of cases reported in the literature suggests there might be an association between atypical antipsychotic medications and diabetes mellitus. Primary care physicians who care for patients with schizophrenia should be aware of this possible association.

UR - http://www.scopus.com/inward/record.url?scp=0034943592&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0034943592&partnerID=8YFLogxK

M3 - Article

VL - 14

SP - 278

EP - 282

JO - Journal of the American Board of Family Medicine

JF - Journal of the American Board of Family Medicine

SN - 1557-2625

IS - 4

ER -